Ohio, 2014

Flood in Ohio, February 23, 2014

February 23, 2014 · NWS PBZ · 1 event in 1 county or zone

Rainfall and snow melt caused flooding along the Tuscarawas River from White Bridge to near Dover Dam. Water was in the back yards of homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Rainfall and snow melt caused flooding along the Tuscarawas River from White Bridge to near Dover Dam. Water was in the back yards of homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 23, 7:11 AM EST, 49 minutes earlier.

Area forecast discussion, Feb 23, 7:11 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 AM EST SUN FEB 23 2014

.SYNOPSIS...
A CROSSING FRONT WILL HERALD COLDER WEATHER AND PERIODIC SNOW
CHANCES FOR THE COMING WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

QUICK UPDATE TO THE FORECAST EARLY THIS MORNING TO ADJUST
TEMPERATURES DOWN SLIGHTLY BUT OTHERWISE THE FORECAST LOOKS IN
GOOD SHAPE. PREV DISCUSSION FOLLOWS..

SURFACE FRONT IS SOUTH OF THE AREA
AND WILL REMAIN STALLED THERE INTO THE EVENING HOURS. MODELS ARE
IN PRETTY GOOD AGREEMENT SHOWING A STRONG UPPER LEVEL WAVE MOVING
THROUGH THE SOUTHERN HALF OF MY AREA...TO THE NORTH OF THE SURFACE
BOUNDARY...THIS AFTERNOON AND EVENING. THIS WAVE WILL DO TWO
THINGS...BRING PRECIP BACK INTO MAINLY THE SOUTHERN HALF LATE
TODAY AND ALSO SHOVE THE FRONT SOUTHWARD. IT APPEARS THERE WILL BE
A RAPID DEVELOPMENT OF RAIN SHOWERS THIS AFTERNOON...WITH A MIX OF
RAIN AND SNOW OR ALL SNOW ON THE NORTHERN PERIPHERY OF THE PRECIP
SHIELD. COLDER AIR WILL EVENTUALLY BE PULLED SOUTHWARD AS THE WAVE
MOVES THROUGH...SO THE MIX/SNOW LINE WILL DRIFT SOUTHWARD INTO THE
EVENING HOURS.

TEMPS TODAY WILL BE A DEGREE OR TWO BELOW NORMAL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
PRECIP THIS EVENING LOOKS TO BE THE QUICK HITTING TYPE AS THE
UPPER LEVEL WAVE IS IN A BIG HURRY TO MOVE TOWARD THE MID-ATLANTIC
COAST. COLDER AIR...WITH THE WAVE...WILL EVENTUALLY CHANGE ALL
THE PRECIP TO SNOW DURING THE EVENING HOURS. ACCUMULATIONS WILL BE
TRICKY FOR A COUPLE OF REASONS. FIRST THE SPEED AT WHICH
EVERYTHING IS MOVING AND SECOND...SURFACE TEMPS WILL REMAIN ABOVE
FREEZING AT MOST LOCATIONS THROUGH MUCH OF THE EVENT...LIMITING
ACCUMULATIONS. THINKING IS THAT HIGHEST AMOUNTS WILL BE IN THE
RIDGES...WITH AMOUNTS RANGING FROM HALF AN INCH TO AN INCH IN THE
LOW LANDS SOUTH AND EAST OF PIT...TO 1 TO 2 INCHES IN THE HIGHER
ELEVATIONS.

SNOW WILL QUICKLY END AROUND MIDNIGHT IN THE FAR SOUTHEAST AS THE
FORCING WILL BE GONE.

COLD HIGH PRESSURE WILL SETTLE IN ON MONDAY WITH A FEW LES SHOWERS
AND FLURRIES POSSIBLE IN THE FAR NORTH.

LOW CONFIDENCE FOR TUESDAY'S FORECAST DUE TO DIFFERING MODEL
SOLUTIONS WITH ANOTHER UPPER LEVEL WAVE. WILL GO WITH A MIDDLE OF
THE ROAD FORECAST...MEANING CHANCE POPS FOR SNOW SHOWERS.

AREA WILL BE WELL BACK INTO THE COLD PATTERN BY TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WINTER CONTINUES IN THE LONG TERM. ONCE AGAIN...ARCTIC AIR WILL
SETTLE IN THE EAST FOR THE SECOND HALF OF THE WEEK. REALLY NO
SYSTEMS TO HIT ON FOR PRECIP...JUST THE CROSSING OF A WEAK FRONT
THURSDAY.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS EXPECTED THE MAJORITY OF THE DAY BEFORE A DISTURBANCE
RESULTS IN CIGS DROPPING TO AOB 3KFT AND A CHANCE OF RAIN AND
SNOW PRIMARILY SOUTH OF INTERSTATE 80 BY LATE THIS AFTERNOON.
BEST CHANCE TO SEE IFR CONDS DEVELOP WILL BE BETWEEN 22Z AND 02Z
SOUTH OF PITTSBURGH.

.OUTLOOK..../MONDAY THROUGH THURSDAY/... A HANDFUL OF QUICK MOVING
SYSTEMS WILL TRANSITION OVER THE AREA THROUGH THURSDAY...WITH THE
POTENTIAL FOR RELATIVELY SHORT PERIODS OF MVFR OR LOWER
CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Feb 23, 4:29 AM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
429 AM EST SUN FEB 23 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-240930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
429 AM EST SUN FEB 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALIZED FLOODING FROM ICE JAMS IS POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Tuscarawas

When
February 23, 8:00 AM EST to 8:00 PM EST
Where
Tuscarawas County, 2.27 mi ENE of Dover to 1.98 mi NE of Dover
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.530, -81.429

Emergency management reported waters into yards of several homes along the Tuscarawas River from White Bridges upstream to Dover Dam.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498890.